News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: INR 9.5!


 dr_yousef - Sat Mar 28, 2009 8:56 am

Hello
My aunt who are suffering from hypercoagulable state from unknown disease according her doctors,on clexane 60,warfarin 6mg,aspirin 75mg,and antidepressant.she was admitted to the hospital with INR 9.5 with two different samples in two different labs,doctors gave her 3 packets of fresh frozen plasma till her INR turned to 4.my question is
what can cause that rapidly increased in her INR within 1 day (her inr was 3.5 the day before admission)and what drugs or food that can affect herINR?

Thanks in advance
 John Kenyon, CNA - Sun Mar 29, 2009 11:28 am

User avatar Hello --

It would seem that perhaps the combination of medications would have had a good chance of increasing the INR to such remarkably high levels anyway, when used in combination as they are now. Why it would change so suddenly is open to debate, but it seems there would be a good chance of this reaction simply due to the medications. It is possible she had developed an internal bleed because of this and that it changed the dynamic of medication to blood volume (causing, in effect, an overdose of the drugs). Her response to the 3 units of FFP suggest this may be what happened, and is my best guess as to the cause. If this is so, then the situation may well repeat itself, and her levels and hematology in general will need to be closely watched for a while. Even the level of 4.0, which is far, far better than it had been, is considered the beginning of "high" in ordinary situations. This is not an ordinary situation, so your aunt's CBC as well as drug levels will need to be monitored closely for a while, and there should also be some exploration of the possibility of an occult bleed, probably gastrointestinal (the most common area for this to happen).

I hope this is helfpful to you. Good luck to you and to your aunt. Please follow up with us as needed and also keep us updated.
 dr_yousef - Sun Mar 29, 2009 12:06 pm

thank you doctor john
i really appreciate your response
now we are watching INR every day till reach a reasonable and a safe level
it is something strange that after she developed a stroke and 11 clots in upper and lower limb,after a pleuro pericardial window operation to treat a tamponade,she develops that high level of INR,could you please tell me
what caused that numbers of clots (hypercoagulable state)?
she had a lot of autoimmune tests(SLE,lupus anticoagulant,anti-phospholipid)and homocysteine but they were negative!
she also did ct and MRI that only showed
reactive poericardial thickness,reactive pleura and peribronchial thickness
her pericardial biobsy revealed atypical mesothelial cells
thanks doctor john
 John Kenyon, CNA - Tue Mar 31, 2009 12:13 pm

User avatar This is a quite complex problem, and I'm frankly out of my league in trying to answer your question now that the additional information has been supplied. What I will do, now, is to refer this question to the hematology team here and see if anyone who is well trained in this area can perhaps give you a more informed response. That's a lot going on all at once, and it's difficult (for me, anyway) to sort out the possible chain of events. Please check back here in a day or so to see if anyone has offered more insight.
 Dr yasmin taha MD - Tue Mar 31, 2009 4:29 pm

Hello
If i understand correctly the order of events are:
This patient had thoracic surgery (she must take anticoagulants even if she is normal). They found many clots, so gave her large dose of anticoagulants
so she developed INR 9.5? And now she is under follow up and she is doing well?

Did they give her anticoagulants when preparing her for operation? if not did they give the correct dose, so this may explain the several clots she had, especially if she suffer from any hereditary cause (a list of investigations for coagulation includes Factor V Leiden testing).

Other events seem normal as i mentioned above other than that I really don't know.
 dr_yousef - Tue Mar 31, 2009 5:01 pm

Hello,
thanks for answer,we really appreciate your efforts to help a lot of people through that forum and thanks for your time.i am sure that is a complex case but that strange behaviour and turning from lots of dvts and low INR to avery high INR,i suggest,that may be a behaviour of an undiscoverd malignancy although nothing abnormal like masses or something is seen in her ct or MRI.i think she had DIC secondry something!
a few hours ago,she was very ill and dyspnic,tachypnic with a flush face and we are planning to visit her doctor in next few ours.don't you thing she had pulmonary embolism?
hope you are not bored with us,and please accept our thanks for you and all pple in the forum.
 dr_yousef - Sat Apr 04, 2009 11:26 am

thanks dr john and dr yasmin,
that is the order of events
in 22 December,she was suffering from cardiogenic shock and AF due to pericardial tamponade,a pleuropericardial window was done to relieve the tamponade.
after the sucessful operation she had severe respiratory distress and she was on ventilator for 4 days
that respiratory problem was suggested to be due to pneumonia,consolidation and collapse of the lung(according to CT) and was given antibiotics.
during that she developed a hypercoagulable state,
iliac,femoral,popliteal,subclavian and axillary vein dvts.
finally,she had a stroke that affected motor function of the right side of the body.
according her diagnosis,
mesothelioma was suspected but excluded by biopsy and ct .
a set of autoimmune tests was done and was negative.
so,a diagnosis of (unknown)autoimmune disease was done by her doctors and she was on clexane,warfarin,solemedrol,and antidepressant.
during that and in spite of being on warfarin, and on physiotherapy(she was walking few steps not bedridden)she developed another 4 dvts in her lower limbs!
4 days ago,
she developed severe dyspnea,cough and was admitted to hospital,diagnosed as supra ventricular tachycardia,was d.c shocked,b blockers and other antiarrythmic drugs were given to here in ccu unit of kasr alainy hospital.
ct was done,but doctors don't know if it is only an effusion or a mass resembling thymoma covered by effusion.
c.t guided biopsy was recommended and will be done in the next few hours.
 dr_yousef - Sat Apr 04, 2009 2:47 pm

Concerning INR 9.5,it was ten days ago,she was on warfarin 6 mg,INR jumped from 1.7 to 4 then to 9.5 in few days (is it due to warfarin overdose or Dic?)
 John Kenyon, CNA - Sun Apr 05, 2009 1:03 pm

User avatar Applying the Occam's Razor approach, it would seem the most likely cause of this high INR would be warfarin no having been monitored closely enough. That is a relatively high dose, and may have been administered in haste without quick enough followup.

Please update us as to the results of the biopsy.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here